Alert archive / New Jersey / Flash Flood Warnings in 2003

Flash Flood Warning 17, NWS New York, NY

August 10, 2003Bergen County, Essex County, Union County, New Jersey

NWS New York, NY issued this flash flood warning at Aug 10, 2003, 2:34 PM EDT for Bergen County, Essex County, Union County, New Jersey. It was in force for 86 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2003, 2:34 PM EDT (18:34 UTC)
Expired
Aug 10, 2003, 4:00 PM EDT
In force
86 min
Issued by
NWS New York, NY
Area
Counties, with a storm outline in the text

Counties Bergen County, NJ, Essex County, NJ, Union County, NJ

The radar

The Philadelphia radar (KDIX), 95 km from the middle of the area, began a volume at 18:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 6.6 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2003-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 503 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2003-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
503 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
530 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KOKX 101834
FFWOKX
NJC003-013-039-102000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE UPTON NY
234 PM EDT SUN AUG 10 2003

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL UNION COUNTY IN NORTHEAST NEW JERSEY   
  ESSEX COUNTY IN NORTHEAST NEW JERSEY
  SOUTHEASTERN BERGEN COUNTY IN NORTHEAST NEW JERSEY

* UNTIL 400 PM EDT

* AT 230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN NEAR THE GARDEN STATE PARKWAY NEAR ROSELLE NORTHEAST 
THROUGH BERGENFIELD...MOVING NORTHEAST AT 30 MPH.

* THE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE NEAR...NORWOOD 
AROUND 235 PM.

SOME OTHER LOCATIONS IN THE WARNING INCLUDE ENGLEWOOD...TETERBORO...
ORADELL AND UNION.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
UPTON NY.

LAT...LON 4067 7440 4062 7429 4094 7391 4102 7401

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 9:55 AM EDT, 4 hours 39 minutes earlier.

Area forecast discussion, Aug 10, 9:55 AM EDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
955 AM EDT SUN AUG 10 2003

.UPDATE...NOT PLANNING ANY UPDATES TO THE ZONES. THE UNSETTLED
WEATHER CONTINUES WELL INTO THE MIDDLE OF NEXT WEEK AS TROF REMAINS
ACROSS THE EASTERN SEABOARD.

************PREVIOUS 250 AM DISCUSSION************

.DISCUSSION...VERY LITTLE CHANGE ON THE SYNOPTIC SCALE EXPECTED AS
BOUNDARY REMAINS ALONG EASTERN SEABOARD. ATMOSPHERE REMAINS VERY
MOIST WITH PRECIPITABLE WATER STILL RUNNING HIGH. AS SUCH THE THREAT
FOR SOME LOCALLY HEAVY SHOWERS REMAIN BUT NOTHING WIDESPREAD ENOUGH
TO WARRANT A CONTINUATION OF THE FLOOD WATCH. AS SUCH WATCH HAVE LET
THE WATCH EXPIRE. POPS NEXT FEW DAYS DOWN TO JUST CHANCE BUT
CONTINUING ALONG THIS LINE THROUGH WEDNESDAY/WEDNESDAY NIGHT.
&&

.LONG TERM...FINALLY LOOKING FOR SOME FAIR SKIES TO RETURN FOR THE
LATER HALF OF THE WEEK.
&&

.AVIATION...CIGS ONCE AGAIN VARY QUITE A BIT ACRS THE METRO AREA
THIS MORNING...ANYWHERE BETWEEN VFR AND IFR. WENT AHEAD AND LOWERED
CIGS ALL TAF LOCATIONS THRU THE EARLY MORNING HOURS. STEADY
PERSISTENT STREAM OF TROPICAL MOSITURE CONTINUES TODAY AND TONIGHT.
PLAYED CIGS/VSBYS RELATIVELY OPTIMISTIC TODAY...WITH REALLY NO SIGNS
OF A WIDEPREAD HVY RAIN EVENT. LOWERED CIGS/VSBY BACK DOWN FOR
TONIGHT...AS DIURNAL LOWERING TAKES OVER.
&&

.MARINE...WINDS HAVE COME UP LAST EVENING/EARLY THIS MORNING...AND
THE SEAS ARE SLOWLY RESPONDING. AS SUCH...WILL KEEP THE SCA GOING FOR
TODAY. SEAS SHOULD REACH THE 5-7 FT MARK LATER THIS MORNING. IN THE
LONGER TERM...LOOKS LIKE THE SEEMINGLY ENDLESS STRETCH OF SCA DAYS
MAY COME TO AND END EARLY IN THE WORK WEEK.
&&

.HYDRO...NOT LOOKING FOR SIGNIFICANT AMOUNTS FOR THE MOST
PART...ALTHOUGH A LOCALLY HEAVY DOWNPOUR STILL IN THE PICTURE. AT
ANY RATE...FLOOD WATCH HAS BEEN DROPPED.
&&

.RADAR...WILL CONTINUE WITH THE TROPICAL Z-R RELATIONSHIP.
&&

**********END OF 250 AM DISCUSSION***************
.OKX...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...SCA FOR ROUGH OCEAN SEAS...ANZ355-353-350.
Hazardous weather outlook, Aug 10, 3:54 AM EDT, 10 hours 40 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-110900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
354 AM EDT SUN AUG 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...NORTHEAST
NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY
A SMALL CRAFT ADVISORY CONTINUES FOR THE ATLANTIC COASTAL WATERS FOR
ROUGH SEAS...OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...
THE SMALL CRAFT ADVISORY MAY CONTINUE THROUGH TUESDAY...OTHERWISE NO
HAZARDOUS WEATHER IS EXPECTED DURING THIS TIME FRAME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 1:52 PM EDTFlash Flood WarningOKXEssex, Union38 min

Nearby

Flash Flood Warnings in New Jersey, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.